Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 87, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 8, 2018, 2:27 PM EDT for 5 counties in Kentucky. It was in force for 33 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2018, 2:27 PM EDT (18:27 UTC)
- Expired
- Aug 8, 2018, 3:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Knox County, KY, Laurel County, KY, McCreary County, KY, Pulaski County, KY, Whitley County, KY
The radar
The Jackson,KY radar (KJKL), 121 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:36 PM EDT | TSTM WND DMG | 3 Sse Somerset, KY | TREE DOWN ON CEDAR GROVE ROAD. |
| Aug 8, 2:36 PM EDT | TSTM WND DMG | Burnside, KY | TREE DOWN ON ANTIOCH ROAD. |
| Aug 8, 2:58 PM EDT | TSTM WND DMG | 2 Nnw Faber, KY | TREE DOWN ON CORINTH RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1072 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
922
WUUS53 KJKL 081827
SVRJKL
KYC121-125-147-199-235-081900-
/O.NEW.KJKL.SV.W.0087.180808T1827Z-180808T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
227 PM EDT WED AUG 8 2018
The National Weather Service in JACKSON KY has issued a
* Severe Thunderstorm Warning for...
Southwestern Laurel County in south central Kentucky...
West central Knox County in southeastern Kentucky...
Pulaski County in south central Kentucky...
Northeastern McCreary County in south central Kentucky...
Northwestern Whitley County in south central Kentucky...
* Until 300 PM EDT.
* At 227 PM EDT, severe thunderstorms were located along a line
extending from Faubush to Burnside to Beulah Heights, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Somerset, Science Hill, Burnside, Sloans Valley, Cumberland Falls
S.P., Moore Hill, Bronston, Mount Victory, Dabney, North Corbin,
Hightop and Hogue.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3726 8469 3729 8465 3719 8432 3717 8431
3717 8427 3692 8403 3678 8446 3696 8467
3698 8468 3698 8471 3704 8486
TIME...MOT...LOC 1827Z 236DEG 24KT 3704 8482 3699 8458 3680 8441
HAIL...<.75IN
WIND...60MPH
$$
RAY2 follow-up statements
924
WWUS53 KJKL 081837
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
237 PM EDT WED AUG 8 2018
KYC121-125-147-199-235-081900-
/O.CON.KJKL.SV.W.0087.000000T0000Z-180808T1900Z/
Laurel KY-Knox KY-Pulaski KY-McCreary KY-Whitley KY-
237 PM EDT WED AUG 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR SOUTHWESTERN LAUREL...WEST CENTRAL KNOX...SOUTHEASTERN PULASKI...
NORTHEASTERN MCCREARY AND NORTHWESTERN WHITLEY COUNTIES...
At 237 PM EDT, severe thunderstorms were located along a line
extending from Nancy to near Ruth to Cumberland Falls S.P., moving
northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Somerset, Burnside, Sloans Valley, Parkers Lake, Cumberland Falls
S.P., Moore Hill, Bronston, Huxley, Mount Victory, Deering, North
Corbin and Valley Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3719 8432 3717 8431 3717 8427 3692 8403
3678 8445 3697 8465 3699 8465 3724 8448
TIME...MOT...LOC 1837Z 236DEG 24KT 3707 8476 3702 8452 3683 8435
HAIL...<.75IN
WIND...60MPH
$$
RAY723
WWUS53 KJKL 081853
SVSJKL
Severe Weather Statement
National Weather Service JACKSON KY
253 PM EDT WED AUG 8 2018
KYC121-125-147-199-235-081902-
/O.EXP.KJKL.SV.W.0087.000000T0000Z-180808T1900Z/
Laurel KY-Knox KY-Pulaski KY-McCreary KY-Whitley KY-
253 PM EDT WED AUG 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LAUREL...WEST
CENTRAL KNOX...SOUTHEASTERN PULASKI...NORTHEASTERN MCCREARY AND
NORTHWESTERN WHITLEY COUNTIES WILL EXPIRE AT 300 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3719 8432 3717 8431 3717 8427 3692 8403
3678 8445 3697 8465 3699 8465 3724 8448
TIME...MOT...LOC 1852Z 236DEG 24KT 3713 8466 3708 8442 3689 8425
$$
RAYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:55 PM EDT, 32 minutes earlier.
Area forecast discussion, Aug 8, 1:55 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 155 PM EDT Wed Aug 8 2018 .UPDATE... Issued at 135 PM EDT WED AUG 8 2018 Updated the grids to add in the latest CAMs guidance for PoPs along with radar trends through the first part of the evening. Still targeting locations mainly south of the Mountain Parkway with the heaviest rains along and south of the Hal Rogers Parkway. Also included the latest ShortBlend data for T and Td along with the current obs and trends. These updated grids have been sent to the NDFD and web servers. UPDATE Issued at 1130 AM EDT WED AUG 8 2018 15z sfc analysis shows still some weak high pressure over the southern parts of the area while lower pressure and an elongated front is found to the north. An early morning cluster of mainly showers is departing the eastern parts of the area while another larger one is moving east through north central Tennessee. The CAMs have not been doing a good job capturing this earlier batch of convection, but seem to be better with the second round. The current forecast has this timed out well so have just made some minor changes for near term conditions and for the transition into the afternoon convection chances. Heavy rain from training cells appears to be the main concern considering the high PW air in place and the enhancement associated with an seeming MCV coming out of Tennessee. Will continue to highlight this in social media and the HWO. Otherwise, temperatures are running in the upper 70s to lower 80s late this morning with dewpoints in the sticky low 70s. Meanwhile, winds are generally from the southwest at 5 to 10 mph under mostly sunny skies - aside from the pockets of convection in the east. The updated forecast grids have been sent to the NDFD and web servers while a freshened set of zones has been issued as well. UPDATE Issued at 836 AM EDT WED AUG 8 2018 Freshened up the PoPs based on the latest radar and higher resolution model guidance trends. The bluegrass region will see a round of showers and embedded thunderstorms through late this morning. The next round of convection is currently genning up in western Tennessee, more associated with a short wave trough/possible MCV. This will move in across most of the area this afternoon, with the better convection likely conglomerating more south of the Mountain Parkway. Updates have been sent. && .SHORT TERM...(Today through Thursday) Issued at 359 AM EDT WED AUG 8 2018 The latest surface map features a wavy quasi-stationary front aligned from the lower Great Lakes down across the Midwest and into the southern Plains. Aloft, ridging rules across the West, with troughing established across the Mississippi Valley. Convection is currently ongoing across north central Kentucky. This is mainly associated with a modest 850 mb low level jet providing isentropic lift. Meanwhile, a more defined short wave trough is moving through Missouri/Arkansas, with a few complexes of ongoing storms in the vicinity. PoPs will be on the increase today across eastern Kentucky, with the combination of the approaching short wave trough from the west and the aforementioned low level jet nudging more into our area. Have used a blend of the model guidance, with initial activity hitting the Bluegrass through this morning, and then additional convection filling in across the southern portion of the area and translating east. By the end of the day, most locations will see rainfall. Some storms could produce excessive rainfall today with the potential for training. The severe threat will be lower, given the less robust instability advertised. Highs today will be in the lower to mid 80s. Convection will gradually diminish into this evening, although with approach of a surface cold front from the northwest, will maintain some PoPs throughout the night. Lows will be in the upper 60s for most sites. The front will slowly ease southeastward on Thursday. The best chance of convection will be in the far southeast, with more organized activity likely confined to the Tennessee Valley. Highs will be in the mid 80s, with slightly drier air in place. .LONG TERM...(Thursday night through Tuesday) Issued at 359 AM EDT WED AUG 8 2018 The long term will be dynamic, with unsettled weather expected through the period. The models are in decent agreement with the upper level pattern, which shows a trough over the eastern CONUS at the start of the extended morphing into a positively tilted trough by Sunday. It will form into a cutoff low Monday before it eventually is absorbed into the northern stream flow Tuesday. At the surface, a front will stall over Kentucky into the weekend before moving off to the south for the start of the work week. This, in addition to modest instability, will result in daily chances of showers and thunderstorms, generally peaking during the afternoon and evening. High temperatures will be in the mid 80s through Saturday until temps cool down slightly to be in the low 80s by Monday and Tuesday. Low temps will mainly be in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) ISSUED AT 155 PM EDT WED AUG 8 2018 This latest round of organized convection will be moving through the area between 18 and 22z this afternoon and have included temporary MVFR conditions at the TAF sites south of I-64. The convection will be on the demise this evening, with the potential for lower ceilings and visibilities setting up between 06 and 12z - especially in the river valleys with fog formation. Conditions will slowly improve Thursday morning. Outside of any storms southwest winds will run at 5 to 10 kts during the rest of the afternoon and early evening - diminishing into tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...GEOGERIAN LONG TERM...CGAL AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Aug 8, 4:21 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 421 AM EDT Wed Aug 8 2018 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 421 AM EDT Wed Aug 8 2018 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. There is a good chance of thunderstorms today. Some of these storms may produce excessive rainfall, which could result in localized flash flooding. The storms will diminish into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible at times, mainly during the afternoon and early evening hours from Thursday through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding today. GEOGERIAN/CGAL
In the hours before
Special weather statement, Aug 8, 1:41 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service JACKSON KY
141 PM EDT WED AUG 8 2018
KYZ079-083>085-081845-
Whitley-McCreary-Wayne-Pulaski-
141 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...PULASKI...
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 245 PM EDT...
At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Burkesville to 6 miles
north of Albany to near Byrdstown to 9 miles west of Jamestown.
Movement was east at 40 mph.
Winds up to 40 mph are possible with these storms.
Locations impacted include...
Somerset, Monticello, Whitley City, Science Hill, Burnside,
Parmleysville, Cains Store, Sloans Valley, Parnell, Cumberland Falls
S.P., Co-Operative, Zion Hill, Bronston, Mount Victory, Slickford,
Dabney, Ritner, Krupp, Hogue and Hollyhill.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Cumberland, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
3705 8491 3712 8490 3728 8466 3705 8438
3697 8434 3695 8437 3694 8432 3678 8423
3659 8423 3661 8496 3663 8500 3672 8502
3676 8501 3686 8506
TIME...MOT...LOC 1739Z 258DEG 37KT 3692 8532 3678 8516 3657 8509 3639
8510
RAYSpecial weather statement, Aug 8, 2:06 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
206 PM EDT WED AUG 8 2018
KYZ087-088-081845-
Bell-Harlan-
206 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN AND EASTERN
BELL COUNTIES THROUGH 245 PM EDT...
At 205 PM EDT, a strong thunderstorm was located over East Pineville,
or near Pineville, moving northeast at 20 mph.
Winds up to 40 mph are possible with this storm.
Locations impacted include...
Pineville, Wallins Creek, East Pineville, Mary Alice, Wallsend,
Varilla, Coldiron, Ponza, Beverly, Stony Fork Junction, Black Snake,
Field, Kentenia, Tacky Town, Elcomb, Straight Creek, Blanche, Cary,
Rella and White Star.
LAT...LON 3674 8377 3690 8361 3691 8358 3695 8356
3694 8351 3692 8349 3690 8351 3688 8346
3689 8345 3689 8343 3678 8327 3666 8367
TIME...MOT...LOC 1805Z 230DEG 18KT 3675 8364
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:29 PM EDT | Special Weather Statement | JKL | Leslie | 31 min |
| Aug 8, 1:41 PM EDT | Special Weather Statement | JKL | McCreary, Pulaski, Wayne | 64 min |
| Aug 8, 1:54 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 36 min |
| Aug 8, 2:06 PM EDT | Special Weather Statement | JKL | Bell | 39 min |
| Aug 8, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan, Leslie | 31 min |
| Aug 8, 2:41 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| Aug 8, 2:43 PM EDT | Special Weather Statement | JKL | Harlan | 32 min |
| Aug 8, 2:49 PM EDT | Areal Flood Advisory | JKL | Knox, Laurel, Whitley | 3 hr |
| Aug 8, 2:51 PM EDT | Special Weather Statement | JKL | Laurel | 24 min |
| Aug 8, 2:57 PM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
| Aug 8, 2:58 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Aug 8, 3:08 PM EDT | Special Weather Statement | JKL | Knott | 37 min |
| Aug 8, 3:24 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Knox | 21 min |
| Aug 8, 3:37 PM EDT | Special Weather Statement | JKL | Leslie | 23 min |
| Aug 8, 3:43 PM EDT | Special Weather Statement | JKL | Floyd | 32 min |
| Aug 8, 4:04 PM EDT | Special Weather Statement | JKL | Harlan | 26 min |
| Aug 8, 4:11 PM EDT | Special Weather Statement | JKL | Knott | 34 min |
| Aug 8, 4:16 PM EDT | Special Weather Statement | JKL | Pike | 44 min |
| Aug 8, 4:34 PM EDT | Special Weather Statement | JKL | Breathitt | 26 min |
| Aug 8, 4:43 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Letcher, Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.